Alert archive / Missouri / Flash Flood Warnings in 2018
Flash Flood Warning 48, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 6, 2018, 9:42 PM CDT for McDonald County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2018, 9:42 PM CDT (02:42 UTC)
- Expired
- Oct 7, 2018, 3:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1408 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.1
The text
As transmitted.
877
WGUS53 KSGF 070242
FFWSGF
MOC119-145-070845-
/O.NEW.KSGF.FF.W.0048.181007T0242Z-181007T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
942 PM CDT SAT OCT 6 2018
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Newton County in southwestern Missouri...
Western McDonald County in southwestern Missouri...
* Until 345 AM CDT Sunday.
* At 941 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen across parts of the warned area. Flash
flooding is expected to begin shortly.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Southern Joplin... Neosho...
Seneca... Granby...
Anderson... Noel...
Duquesne... Dodge...
Goodman... South West City...
Diamond... Pineville...
Loma Linda... Leawood...
Silver Creek... Lanagan...
Shoal Creek Drive... Saginaw...
Newtonia... Stella...
This warning includes but is not limited to the following low water
crossings...
Highway 43 at Buffalo Creek west of Anderson...
Business Highway 60 just north of Neosho...
Route CC at Lost Creek just south of Racine...
Route DD at The Elk River just north of Noel...
and Route W at Shoal Creek near Ritchey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3706 9462 3705 9406 3687 9407 3650 9448
3650 9462
$$
Schaumann2 follow-up statements
622 WGUS73 KSGF 070435 FFSSGF Flash Flood Statement National Weather Service Springfield MO 1135 PM CDT SAT OCT 6 2018 MOC119-145-070845- /O.CON.KSGF.FF.W.0048.000000T0000Z-181007T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Newton MO-McDonald MO- 1135 PM CDT SAT OCT 6 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR NEWTON AND NORTHWESTERN MCDONALD COUNTIES... At 1131 PM CDT, Doppler radar indicated thunderstorms producing heavy rain have exited McDonald County and will exit Newton County by around 1 AM. However, 2 to 4 inches of rain has fallen across much of the area, with the heaviest rainfall occurring from Tiff City to Neosho. This rainfall is likely resulting in flash flooding. This warning includes but is not limited to the following low water crossings... Highway 43 at Buffalo Creek west of Anderson... Business Highway 60 just north of Neosho... Route CC at Lost Creek just south of Racine... Route W at Shoal Creek near Ritchey... and Highway 76, 3 miles west of Anderson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3706 9462 3705 9406 3687 9407 3653 9462 $$ Schaumann
470 WGUS73 KSGF 070835 FFSSGF Flash Flood Statement National Weather Service Springfield MO 335 AM CDT SUN OCT 7 2018 MOC119-145-070845- /O.EXP.KSGF.FF.W.0048.000000T0000Z-181007T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Newton MO-McDonald MO- 335 AM CDT SUN OCT 7 2018 ...THE FLASH FLOOD WARNING FOR NEWTON AND NORTHWESTERN MCDONALD COUNTIES WILL EXPIRE AT 345 AM CDT... The heavy rain has ended. Flash flooding is no longer expected to pose a threat to life or property. Please continue to heed any remaining road closures. LAT...LON 3706 9462 3705 9406 3687 9407 3653 9462 $$ Lindenberg
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 6:57 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 6, 6:57 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Springfield MO 657 PM CDT Sat Oct 6 2018 .SHORT TERM...(This evening through Sunday) Issued at 320 PM CDT Sat Oct 6 2018 A cold front is currently laid out across the area with scattered storms developing near the I-44 corridor this afternoon. Instability has increased with the heating of the day, but deep layer shear is not overly strong. As a result storms will be short lived in nature, but with the given instability a few strong storms will occur this afternoon into early this evening with wind gust up to around 50mph the main risk. Some small hail will be possible in a few of the strongest storms. Brief locally heavy rainfall will also occur with the storms. This activity will continue into this evening then should start to dissipate as instability decreases. A few showers/rumbles of thunder will be possible near the front into the overnight ours but coverage should be much more limited. Where multiple storms track over the same locations there could be localized minor flooding risk, but given the scattered short lived nature of the storms no widespread flooding is expected this afternoon into this evening. Temperatures are in the middle 80s south of the front across southern Missouri to the middle 60s across east central Kansas north of the front currently. Low level clouds will also occur behind the front tonight. The front will lift back to the north on Sunday, scattered storms will again be possible across the entire area with the best chances again expected along and northwest of I-44. Shear will not be overly strong, but instability will again increase and may allow a few strong storms to occur Sunday afternoon. .LONG TERM...(Sunday Night through Saturday) Issued at 320 PM CDT Sat Oct 6 2018 The front will generally be north and west of the area on Monday allowing much of the area to be dry. Except for southeastern Kansas and far west central Missouri that may see a few showers and storms on Monday. Highs on Monday will warm into the lower to middle 80s. The upper level trough will spread into the Plains on Tuesday then track across the area on Wednesday. This will push the front from west to east across the area Tuesday into Wednesday. Shear will increase with the passing of the shortwave as it becomes negatively tilted, but instability may not be quite as strong. Anyway a few strong to severe storms will be possible Tuesday and Tuesday night with the increase shear. Rain will likely be more widespread as the trough spreads through the region. Locally heavy rain will be possible, but with the front moving through the area fairly quickly prolong heavy rain is not expected so widespread flooding is still not expected. Cooler temperature will spread into the area late in the week into next weekend behind the system, as highs in the 60s are expected.\ Another system may spread into the area late in the week into next weekend and bring some more rain chances to the area. However, medium range models remain inconsistent on the timing and track with the system next week so there are still some details on exact timing to still be hammer out. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 656 PM CDT Sat Oct 6 2018 A frontal boundary will stall out across portions of southern Missouri tonight. This will continue the potential for scattered showers and thunderstorms, especially around Springfield and Joplin. MVFR and brief IFR conditions can be expected around storms. IFR ceilings are also expected to develop behind the front later this evening and impact the Joplin aerodrome. There is some potential for those IFR ceilings to near the Springfield aerodrome, however confidence is low. While a few showers will remain possible on Sunday, we expect the main threat to push northwest of the area as that front lifts back to the north. Ceilings will also improve around Joplin by noon. There will then be some low-end potential for MVFR ceilings from late Sunday morning into early Sunday afternoon across southern Missouri, however VFR is expected to be the prevailing flight category. Winds south of that front will primarily remain out of the south but may be gusty and erratic around storms. North of that front, northeast winds can be expected from later this evening into early Sunday morning around Joplin before turning back to the southeast in the afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Schaumann
Hazardous weather outlook, Oct 6, 7:49 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 749 PM CDT Sat Oct 6 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 749 PM CDT Sat Oct 6 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... Scattered thunderstorms will continue across the outlook area tonight. A few storms may produce damaging wind gusts and hail up to the size of pennies. Otherwise, the main potential hazards will be locally heavy rainfall and frequent lightning. Localized flash flooding will be possible over areas that see multiple rounds of thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional showers and thunderstorms are expected on Sunday. A few strong storms, with gusty winds the main risk, will be possible. Better widespread chances for showers and storms will occur Tuesday and Wednesday. Lightning and heavy rainfall are currently the main threats but a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, Oct 6, 8:24 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
824 PM CDT SAT OCT 6 2018
MOZ079-089-090-095-070230-
Polk MO-Greene MO-Dade MO-Christian MO-
824 PM CDT SAT OCT 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHRISTIAN...SOUTHERN
POLK...GREENE AND EASTERN DADE COUNTIES UNTIL 930 PM CDT...
At 824 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Lockwood to near Miller to
near Mount Vernon. Movement was northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Springfield... Nixa...
Ozark... Republic...
Stockton Lake... Battlefield...
Willard... Rogersville...
Strafford... Clever...
Sparta... Ash Grove...
Fair Grove... Billings...
Fremont Hills... Walnut Grove...
Pleasant Hope... Morrisville...
Everton... Brookline...
This includes Interstate 44 between mile markers 59 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 9361 3728 9361 3729 9375 3757 9372
3754 9320 3748 9318 3742 9319 3741 9308
3700 9306 3699 9352
TIME...MOT...LOC 0124Z 222DEG 27KT 3729 9390 3717 9377 3705 9374
WiseSpecial weather statement, Oct 6, 9:20 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
920 PM CDT SAT OCT 6 2018
MOZ079-080-090-091-070300-
Dallas MO-Polk MO-Greene MO-Webster MO-
920 PM CDT SAT OCT 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER...DALLAS...
EASTERN POLK AND EASTERN GREENE COUNTIES UNTIL 1000 PM CDT...
At 920 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrisville to near Fair Grove to near
Springfield. Movement was northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Northeastern Springfield... Bolivar...
Marshfield... Buffalo...
Strafford... Fair Grove...
Conway... Polk...
Pleasant Hope... Halfway...
Louisburg... Windyville...
Elkland... Bassville...
Turners... March...
Pumpkin Center... Northview...
Olive... Foose...
This includes Interstate 44 between mile markers 83 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3710 9319 3735 9322 3755 9345 3781 9330
3780 9298 3765 9285 3722 9285
TIME...MOT...LOC 0220Z 216DEG 27KT 3753 9339 3737 9322 3717 9320
SchaumannLocal storm report, Oct 6, 9:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT SAT OCT 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 3 NW MONTAUK 37.49N 91.73W
10/06/2018 DENT MO PUBLIC
ROADWAY FLOODED AT CO RD 658 AND PIGEON
CREEK.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:25 PM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 6 hr |
| Oct 6, 7:41 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, Newton | 49 min |
| Oct 6, 8:00 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 45 min |
| Oct 6, 8:24 PM CDT | Special Weather Statement | SGF | Greene | 66 min |
| Oct 6, 9:20 PM CDT | Special Weather Statement | SGF | Dallas, Polk, Webster | 40 min |
| Oct 7, 1:16 AM CDT | Areal Flood Warning | SGF | Dent, Shannon, Texas | 9 hr |
| Oct 7, 5:30 AM CDT | Dense Fog Advisory | SGF | Dent, Maries, Miller, Phelps, Pulaski | 4 hr |
| Oct 7, 1:19 PM CDT | Special Weather Statement | SGF | Miller | 26 min |
| Oct 7, 1:40 PM CDT | Flash Flood Warning | SGF | Miller, Morgan | 6 hr |
| Oct 7, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 31 min |
| Oct 7, 5:56 PM CDT | Areal Flood Advisory | SGF | Miller, Morgan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.